A potentially dangerous medication reaction is serotonin syndrome, often known as serotonin poisoning. It’s thought to happen when your body produces too much serotonin. Serotonin is produced by nerve cells.
Serotonin is a neurotransmitter, a substance that assists in controlling respiration, digestion, blood pressure, and body temperature.
Additionally, it is crucial for the health of brain and nerve cells and may affect mood.
You run the risk of overdosing on serotonin if you take multiple prescription drugs at once. Medication used to treat depression, migraines, and pain are among the drugs that may cause serotonin syndrome.
A number of minor to major symptoms can be brought on by an excess of serotonin. The muscles, the brain, and other bodily organs may be impacted by these symptoms.
If you consume excessive amounts of a drug that raises serotonin levels, serotonin syndrome may result.
It might occur if:
- You start taking a new drug that affects serotonin.
- Your physician ups the dosage of a drug you’re already taking.
- Whether using prescription pharmaceuticals, dietary supplements, or illicit narcotics, you combine two things that make your serotonin levels rise.
The illness is most likely to manifest when two or more medications are taken simultaneously.
If you do not get treatment for serotonin syndrome right away, it could be fatal.